Caution Urged for Bisphosphonate Osteoporosis Drugs

Caution Urged for Bisphosphonate Osteoporosis Drugs

May 23rd, 2012 // 12:35 pm @

Source

For the second time this month, concerns have been raised about a group of drugs called bisphosphonates that are used to combat osteoporosis. The newest cautionary note appears in a study published this week in the Archives of Internal Medicine that found the incidence of atypical thigh fractures in women who use these medicines increased over a 12-year period, although the absolute number of such fractures was still very small.

Just two weeks ago, the FDA published an analysis in The New England Journal of Medicine that found little if any benefit from the drugs after three to five years of use. The one-two punch is likely to muddy the outlook for usage as doctors consider rethinking treatment for long-term usage. This group of drugs includes Actonel, which is sold by Warner Chilcott; Reclast and Zometa, which are sold by Novartis; and Fosamax, which is sold by Merck.

This is hardly the first time that such concerns have been raised. Two years ago, the labeling for these drugs was changed to include a warning about the potential for atypical thigh fractures. And last year, an FDA advisory panel was convened to review damage caused by the drugs. However, the panel members – some of whom held ties to the various drugmakers that make these meds – did not recommend any new measures (back story).

And numerous lawsuits have been filed against Merck and Novartis, which also sells Zometa, over charges their drugs caused osteonecrosis, or jaw bone damage, and the risks were not adequately conveyed to doctors or patients. Last fall, a federal judge found Novartis managers were complicit in a cover-up (see this). Merck, meanwhile, faces more than 1,200 lawsuits over Fosamax, but won a bellwether trial last fall (read here).

In the latest study, researchers examined the records of 477 patients ages 50 years and older who treated at a hospital between 1999 and 2010 for both atypical thigh fractures – in which no trauma is involved – and so-called classic fractures caused by falling, for instance. There 438 patients who had the usual sort, but of 39 patients who had atypical fractures, 32 had taken a bisphosphonate and 11 had unusual fractures in both thighs (third item listed here).

The study demonstrates that “the association between bisphosphonate treatment and the occurrence of atypical fractures of the femur is highly likely and that the duration of such treatment significantly correlates with augmented risk,” the researchers conclude. One of the five authors, by the way, has received advisory board, consulting and lecturing fees from various drugmakers that sell bisphosphonates.

Separately, the FDA essay earlier this month did not offer specific recommendations beyond what has already been conveyed, but did imply that women who are at low risk for a fracture or with bone density near normal levels may benefit from halting treatment after three to five years of use. Older women, however, who have a higher risk of fracture and weakened bone density may benefit from taking the meds for longer periods


Subscribe Now

Testimonial

"ExpertBriefings.com always selects excellent speakers – some of the best I have ever heard. Their messages are direct, clear, timely, and relevant."

Anon A. Mouse

Featured Partner